For a few months now, I've been having these fairly small, light patches (though darker than my skin) appearing on my stomach. At first there were only a couple, but I've noticed recently that I know have quite a few more. I've counted, and I think I have around eight of them. They're all across my stomach, a couple grouped together. I'm 14 years of age and rarely go in the sun, but my stomach never gets tanned and is quite pale. I never wear shirts that rise high, either.
What are they?
Tinea versicolor or pityriasis versicolor is a common skin infection caused by the yeast Malassezia furfur (formerly termed Pityrosporum ovale). This yeast is normally found on the human skin and only becomes troublesome under certain circumstances, such as a warm and humid environment.
This presents as pale, dark tan, or pink spots, with a reddish undertone that can darken when the patient is overheated, such as in a hot shower or during/after exercise .
In people with dark skin tones, pigmentary changes such as hypopigmentation (loss of color) are common, while in those with lighter skin color, hyperpigmentation (increase in skin color) are more common.
Topical antifungal medications - containing either 2.5% selenium sulfide or 2% ketoconazole (Nizoral ointment and shampoo) applied to dry skin and washed off after 10 minutes, repeated daily for 2 weeks will help resolve it.
Recurrence is common and may be reduced by intermittent application of topical agents (such as tea tree oil) or adding a small amount of anti-dandruff shampoo to water used for bathing.
I'm a 14 year old female as well, and the same thing is happening to me. My mom noticed it today and asked me what these spots were and I had no clue, I mean I had never seen them. I know it's not good to online diagnose or get worked up but I can't help it. I am very worried and scared. Could you please explain those big words (haha) and tell me what I should do, explain what's happening and tell me if I should be worried?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.